|4 hours and a half late on Zerit and Epivir
May 21, 2007
Hello and thanks for your great work. This morning I failed to wake up at my regular time (7 am) to take my half daily dosage of Epivir & Zerit (I take two pills for each a day, with a 12-hour distance) and took them at 11.30 instead. I have been on Sustiva/Epivir/Zerit for about 7 and a half years now, with undetectable viral load, and on the latest test my cd4 were 1100. I am now worried that this lapse might have caused resistance. The last time this happened to me was in early December, when the lapse period was of 3 hours. The test I mentioned refers to the last week of December. What is your opinion about it? Thanks. L.R.
Response from Dr. Sherer
It is a good idea to take all your HIV medications as prescribed, so I appreciate that you understand the need to do so. It is likely that minor variations of an hour or two in taking these doses does not lead to a major risk of resistance. Lapses of a longer duration increase the risk of resistance, but only to a very small degree. These medications work at the intracellular level, so they are somewhat less prone to fluctuations in the plasma level.
You did the right thing to take the dose immediately when you realized that you were late, as opposed to waiting 12 hours until the next dosing interval.
You and your doctor can check whether there has been any adverse impact from this small lapse by repeating the viral load and doing a genotype resistance test if the viral load is above 1,000 copies/ml. But you should be reassured, the chances are small.
Finally, I urge you to talk to your doctor about this event and this response, and to work together to ensure that you don't have similar lapses in future.
WOW what test is that?
I cant believe I forgot my Atripla
- I Took My HIV Meds An Hour Late
- Precum Touching Vagina And HIV Transmission Risk
- Risk Of HIV Transmission From Insertive Anal Sex Without Condom
- Sharing A Toothbrush How Long Does It Take To Test Positive For HIV
- Are White Bumps A Sign Of AIDS?
- Dizziness Could I Have Acute HIV Infection
This forum is designed for educational purposes only, and experts are not rendering medical, mental health, legal or other professional advice or services. If you have or suspect you may have a medical, mental health, legal or other problem that requires advice, consult your own caregiver, attorney or other qualified professional.
Experts appearing on this page are independent and are solely responsible for editing and fact-checking their material. Neither TheBody.com nor any advertiser is the publisher or speaker of posted visitors' questions or the experts' material.